Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 244, NWS Wichita, KS

September 3, 2005Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 3, 2005, 6:45 PM CDT for Labette County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 6:45 PM CDT (23:45 UTC)
Expired
Sep 3, 2005, 7:15 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 142 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 032345
SVRICT
KSC099-133-040015-
/O.NEW.KICT.SV.W.0244.050903T2345Z-050904T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS.
  NEOSHO COUNTY IN SOUTHEAST KANSAS.

* UNTIL 715 PM CDT.

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ERIE TO MOUND
  VALLEY. THESE STORMS WERE NEARLY STATIONARY.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...ANGOLA...BARTLETT...CHANUTE...CHETOPA...DENNIS...
  EARLTON...EDNA...ERIE...GALESBURG...LABETTE...MOUND VALLEY...
  OSWEGO...PARSONS...ST. PAUL...STARK...THAYER...SOUTH MOUND

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3772 9509 3700 9507 3701 9551 3771 9552

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 040005
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SAT SEP 3 2005

KSC099-133-040015-
/O.CON.KICT.SV.W.0244.000000T0000Z-050904T0015Z/
NEOSHO KS-LABETTE KS-
704 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LABETTE AND NEOSHO
COUNTIES UNTIL 715 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 
AROUND 60 MPH.  THESE STORMS WERE SCATTERED ALONG A LINE EXTENDING 
FROM CHANUTE TO MOUND VALLEY. MOVEMENT WAS NEARLY STATIONARY.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CHANUTE BY 710 PM CDT.

THE TOWNS OF DENNIS AND EARLTON ARE ALSO IN THE PATH OF THESE SEVERE 
THUNDERSTORMS.

LAT...LON 3772 9509 3700 9507 3701 9551 3771 9552

$$

DARMOFAL
000 
WWUS53 KICT 040015
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT SEP 3 2005

KSC099-133-040025-
/O.EXP.KICT.SV.W.0244.000000T0000Z-050904T0015Z/
NEOSHO KS-LABETTE KS-
715 PM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NEOSHO COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 710 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER, THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE AREA UNTIL
SUNSET. THESE STORMS MAY STILL PRODUCE GUSTY WINDS TO 50 MPH AND
LOCALLY HEAVY DOWNPOURS.

LAT...LON 3772 9509 3700 9507 3701 9551 3771 9552

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SAT SEP 3 2005

.DISCUSSION...

TONIGHT
WEAK LOW LEVEL MOISTURE CONVERGENCE SPARKED OFF SOME CONVECTION OVER
SOUTHWEST MISSOURI THIS AFTERNOON. LOOKS LIKE SOME OF THAT ACTIVITY
COULD AFFECT SOUTHEAST KANSAS SO WILL GO WITH SLIGHT CHANCES THROUGH
THE EVENING HRS.

SUN-MON
WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA FOR THIS 48
HR PERIOD. MODELS ARE HINTING AT A POSSIBLE REPEAT PERFORMANCE OVER
SOUTHEAST KANSAS, WITH DIURNALLY DRIVEN CONVECTION SUNDAY AFTERNOON.
WILL KEEP THINGS DRY OVER THAT AREA AND LET NEXT SHIFTER INVESTIGATE
THINGS FURTHER. MID LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT
OVER THE WESTERN HALF OF THE STATE FOR SUNDAY NIGHT THROUGH MONDAY.
STORMS COULD MATERIALIZE IN THAT AXIS OF MOISTURE BUT IT LOOKS LIKE
THINGS MIGHT STAY WEST OF CENTRAL KS.

TUES
MODELS ARE NOW SUGGESTING THAT TUESDAYS SYSTEM MIGHT TRACK FURTHER
NORTH COMPARED TO YESTERDAYS RUNS. AS A RESULT, THIS WOULD LIMIT THE
SOUTHWARD PROGRESSION OF THE FRONTAL BOUNDARY. SO WILL CONFINE
PRECIP CHANCES TO CENTRAL KANSAS FOR TUESDAY NIGHT, AS SOME
ISENTROPIC LIFT WILL BE PRESENT OVER THAT REGION.

EXTENDED: WED-SAT
THIS PERIOD IS NOW LOOKING WARM AND DRY WITH NEXT POSSIBLE SHOT AT
PRECIP FOR NEXT WEEKEND.

THE ADVERTISED SOUTHWARD PUSH ON THE FRONTAL BOUNDARY HAS BEEN
WEAKENED WITH THE LATEST SUITE OF MED RANGE MODEL SOLUTIONS. AS A
RESULT, THE FRONTAL BOUNDARY MIGHT NOT MAKE IT AS FAR SOUTH THUS
LIMITING OUR PRECIP CHANCES ALL TOGETHER. SO WE WILL KEEP A DRY AND
WARM FORECAST GOING THROUGH FRIDAY. A FRONT COULD AFFECT KS BY NEXT
WEEKEND, BUT NOT ENOUGH CONFIDENCE TO INTRODUCE POPS AT THIS
JUNCTURE DUE TO TIMING ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  93  68  91 /  10  10  10  10
HUTCHINSON      67  93  67  91 /  10  10  10  10
NEWTON          68  92  67  90 /  10  10  10  10
ELDORADO        68  92  68  90 /  10  10  10   5
WINFIELD-KWLD   68  93  68  91 /  10  10  10  10
RUSSELL         66  93  66  92 /   5   5  10  10
GREAT BEND      66  93  66  92 /   5   5  10  10
SALINA          67  93  67  91 /  10  10  10  10
MCPHERSON       67  93  67  91 /  10  10  10  10
COFFEYVILLE     67  92  68  91 /  20  10  10   5
CHANUTE         67  91  68  89 /  20  10  10   5
IOLA            67  90  67  89 /  20  10  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JAKUB
Hazardous weather outlook, Sep 3, 3:19 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SAT SEP 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTHEAST KANSAS
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS
ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERES A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING CENTRAL KANSAS
TUESDAY NIGHT, AS A WEAK UPPER LEVEL DISTURBANCE MOVES EAST ACROSS
NEBRASKA. THE THUNDERSTORMS ARE NOT EXPECTED TO ACHIEVE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES/CJ

In the hours before

Special weather statement, Sep 3, 5:38 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT SAT SEP 3 2005

KSZ100-032315-
LABETTE-
538 PM CDT SAT SEP 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN LABETTE COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHETOPA AND OSWEGO...MOVING WEST AT 5 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS, ALONG WITH LOCALLY
HEAVY DOWNPOURS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Sep 3, 5:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     OSWEGO                  37.17N 95.11W
09/03/2005                   LABETTE            KS   LAW ENFORCEMENT

            TREE LIMBS DOWNED FROM STORMS JUST EAST OF OSWEGO, OR
            FROM LARGER SCALE OUTFLOW BOUNDARY MOVING THROUGH THE
            AREA.

&&

KED
Special weather statement, Sep 3, 6:26 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT SAT SEP 3 2005

KSZ096-100-040000-
LABETTE-NEOSHO-
626 PM CDT SAT SEP 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM ERIE TO
ALTAMONT. THESE STORMS WERE NEARLY STATIONARY.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS, ALONG WITH LOCALLY
HEAVY DOWNPOURS WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.